Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 29, NWS Phoenix, AZ

July 28, 2007Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 28, 2007, 6:13 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2007, 6:13 PM MST (01:13 UTC)
Expired
Jul 28, 2007, 9:15 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Whole counties

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:00 PM MSTFLASH FLOODWickenburg, AZSOLS WASH RUNNING. WATER FLOWING OVER HIGHWAY 93.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 290116
FFWPSR
AZC013-290415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
613 PM MST SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...WITTMANN...WICKENBURG...
  ...THE SOLS WASH...AND THE HASSAYAMPA RIVER BETWEEN WICKENBURG
  AND MORRISTOWN...

* UNTIL 915 PM MST

* AT 607 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTH CENTRAL MARICOPA
  COUNTY...IN THE AREA AROUND WICKENBURG. RAIN GAGES ON THE HASSAYAMPA
  RIVER AT BOX CANYON JUST NORTH OF WICKENBURG REPORTED AROUND 0.80
  INCHES OF RAIN 15 MINUTES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3377 11307 3376 11249 3403 11261 3404 11311

$$

CJB
2 follow-up statements
000 
WGUS75 KPSR 290215
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
711 PM MST SAT JUL 28 2007

AZC013-290415-
MARICOPA AZ-
711 PM MST SAT JUL 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR NORTH
CENTRAL MARICOPA COUNTY...

AT 707 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS IN THE WICKENBURG AREA HAD DECREASED SINCE 645 PM 
AND HAD LARGELY MOVED TO THE SOUTHWEST. HOWEVER...RAIN GAGE REPORTS 
INDICATED THAT A NUMBER OF LOCATIONS AROUND WICKENBURG PICKED UP 
BETWEEN ONE HALF AND ONE INCH OF RAIN SINCE 615 PM. AS A 
RESULT...AREA WASHES ARE LIKELY TO BE RUNNING SIGNIFICANTLY...AS 
WELL AS THE HASSAYAMPA RIVER RUNNING THROUGH WICKENBURG. THUS THE 
FLASH FLOOD WARNING WILL CONTINUE THROUGH 915 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WICKENBURG...SOLS WASH AND THE HASSAYAMPA RIVER FROM WICKENBURG 
SOUTHEAST TO MORRISTOWN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3377 11307 3376 11249 3403 11261 3404 11311

$$

CJB
000 
WGUS75 KPSR 290411
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
906 PM MST SAT JUL 28 2007

AZC013-290416-
MARICOPA AZ-
906 PM MST SAT JUL 28 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MST FOR NORTH
CENTRAL MARICOPA COUNTY...

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR THE WICKENBURG AREA 
WILL EXPIRE AT 915 PM. RADAR INDICATED THAT SHOWERS AND 
THUNDERSTORMS HAD DECREASED SUBSTANTIALLY...AND MOVED SOUTHWEST OF 
THE WARNING AREA. RAINFALL AMOUNTS SINCE 8 PM WERE MOSTLY LESS THAN 
ONE TENTH OF AN INCH.

AT 7 PM FLASH FLOODING WAS REPORTED IN THE WICKENBURG AREA...AS SOLS 
WASH WASH FLOWING AND WATER WAS REPORTED TO BE RUNNING OVER HIGHWAY 
93. MOTORISTS IN THE WICKENBURG AREA...AND ALONG THE HASSAYAMPA 
RIVER SOUTHEAST TO MORRISTOWN...SHOULD BE ALERT FOR WATER OVER 
ROADS...OR FLOWING WASHES...AND DRIVE WITH CAUTION. DO NOT DRIVE 
THROUGH FLOWING WASHES OR WATER COVERED ROADS.

LAT...LON 3377 11307 3376 11249 3403 11261 3404 11311

$$

CJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:45 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 28, 2:45 PM MST, 3 hours 28 minutes before
AZZ020>028-CAZ030>033-290600-

AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST SAT JUL 28 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A VERY HUMID MONSOON AIRMASS WILL REMAIN OVER THE REGION THROUGH
NEXT WEEK...RESULTING IN AN INCREASED CHANCE FOR MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. THE AREAS MOST LIKELY TO SEE
PRECIPITATION ARE THE MOUNTAINS AND DESERTS OF CENTRAL AND EASTERN
ARIZONA...WITH DECREASING CHANCES OVER SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA.

&&

.SHORT TERM...
TONIGHT THROUGH TUESDAY...
THE MASSIVE INVERTED TROF OVER TEXAS CONTINUED TO SLOWLY MOVE WEST
TOWARD AZ THIS AFTERNOON. MOST UPPER LEVEL SUPPORT...OVER AN
EXCESSIVELY MOIST MONSOON AIRMASS...SPARKED SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS MAINLY OVER SOUTHEAST AZ.  THUNDERSTORMS
WITH HEAVY RAIN EXTENDED A BIT OVER OUR SOUTHERN GILA AND PINAL
COUNTY ZONES 24 AND 28...AND REQUIRED AN EARLY FLASH FLOOD WATCH
ISSUANCE UNTIL 9 PM (GENERALLY BORDERING THE FLASH FLOOD WATCH
ISSUED FOR ALL OF SOUTHEAST AZ BY THE TUCSON OFFICE).  ISOLATED
THUNDERSTORMS WITH HEAVY RAIN HAVE ALSO DEVELOPED OVER NORTHWEST
MARICOPA AND EASTERN LA PAZ COUNTIES.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THE REMAINDER OF THE
AFTERNOON AND EARLY EVENING...BUT BE CONCENTRATED MAINLY IN LA PAZ
COUNTY...AND OVER EASTERN MARICOPA...PINAL...AND SOUTHERN GILA
COUNTIES (GENERALLY FROM PHOENIX SOUTH AND EASTWARD).

THE ATMOSPHERE FOR SUNDAY LOOKS MORE DYNAMICALLY IMPRESSIVE DUE THE
THE ADVANCING TEXAS INVERTED TROF... AND PROBABILITIES OF PRECIP
SHOULD ALSO BE IN THE CHANCE CATEGORY FOR SOUTH CENTRAL AZ...
ESPECIALLY THE GREATER PHOENIX AREA.

A VERY MOIST AIRMASS WILL CONTINUE MONDAY AND TUESDAY...AND WILL
LEAD TO BROAD BRUSH FORECASTS OF A CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH SUNDAY...
A VERY HUMID MONSOON AIRMASS WILL CONTINUE TO COVER MOST OF THE
FORECAST AREA (FROM SOUTHEAST CA TO SOUTH CENTRAL AZ) THIS PERIOD.
ALSO...A STRONG UPPER LEVEL ANTI-CYCLONE WILL DEVELOP OVER ARIZONA
TUESDAY THROUGH FRIDAY...AND MAY SERVE TO STABILIZE THE ATMOSPHERE
SOMEWHAT FOR DIMINISHED CONVECTIVE ACTIVITY. THIS WILL LEAD TO A
MORE STANDARD MONSOON FORECAST...MEANING...A CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS MAINLY IN THE MOUNTAINS.

&&

.AVIATION...
JULY 28 2130 UTC (JULY 28 1430 MST)

AT 2130 UTC...THE MOST IMPRESSIVE THUNDERSTORM ACTIVITY WAS WELL
EAST-SOUTHEAST OF KPHX/KIWA OVER SOUTHEAST ARIZONA. SCATTERED
CONVECTIVE CLUSTERS WERE ALSO OVER PORTIONS OF LA PAZ AND WESTERN
MARICOPA COUNTIES...AS WELL AS GILA COUNTY. ALL STORMS ARE MOVING
SLOWLY TO THE SOUTH-SOUTHWEST WITH HEAVY RAIN AND STRONG GUSTY
OUTFLOW WINDS BEING THE DOMINANT THREAT. THE MOGOLLON RIM/WHITE MTNS
HAVE BEEN RELATIVELY QUIET THUS FAR AND WITH A NORTHERLY UPPER LEVEL
STEERING FLOW...STORMS HAVE BEEN SLOW TO ENTER THE PHOENIX VALLEY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE STILL POSSIBLE FOR VALLEY
AIRFIELDS THIS AFTERNOON AND EVENING...BUT A WIDESPREAD CONVECTIVE
OUTBREAK IS LOOKING LESS LIKELY. WILL CONTINUE TO MONITOR CLOSELY AS
CONDITIONS CAN STILL CHANGE RAPIDLY.

SHOWERS AND THUNDERSTORMS AT 2130 UTC OVER SOUTHERN LA PAZ COUNTY
MOVING INTO NORTHERN YUMA COUNTY WILL SLOWLY DRIFT TOWARD THE LOWER
COLORADO RIVER VALLEY. KYUM/KBLH TAFS LOOK GOOD FOR NOW...BUT MAY
NEED AMENDING IF STORMS HOLD TOGETHER AS THEY PROPAGATE WEST.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 28 2145 UTC (JULY 28 1445 MST)

BEST CHANCES FOR WIDESPREAD WETTING RAIN WILL BE TONIGHT THROUGH
SUNDAY EVENING FOR ARIZONA FIRE WEATHER ZONES 132/133 AS IMPRESSIVE
UPPER LEVEL DYNAMICS INTERACT WITH AMPLE MOISTURE AT ALL LEVELS.
PRECIPITATION CHANCES WILL DECREASE BEGINNING MONDAY INTO THE MIDDLE
OF NEXT WEEK. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
ALSO POSSIBLE ALONG THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST
CALIFORNIA WITH THE MAIN THREATS BEING LIGHTNING AND STRONG GUSTY
OUTFLOW WINDS.

MAXIMUM DAYTIME TEMPERATURES WILL INCREASE SLIGHTLY INTO NEXT WEEK.
MINIMUM RH VALUES ACROSS THE ARIZONA DESERT FLOOR WILL DIP INTO THE
MID-TWENTIES WITH DECENT OVERNIGHT RECOVERY. RH VALUES ACROSS
SOUTHEAST CALIFORNIA THE NEXT FEW DAYS MAY VARY GREATLY DEPENDING ON
WIND DIRECTION. WESTERLY FLOW WILL USHER IN DRIER AIR...WHEREAS
EAST-SOUTHEASTERLY FLOW WILL HELP INCREASE MOISTURE VALUES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH SOUTH CENTRAL AZ ZONES 24 AND 28 THROUGH
     04Z THIS EVENING.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...VASQUEZ
LONG TERM...VASQUEZ
AVIATION...ROGERS
FIRE WX...ROGERS
Hazardous weather outlook, Jul 28, 5:11 AM MST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
511 AM MST SAT JUL 28 2007

AZZ021>024-026>028-291215-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
511 AM MST SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE HIGH
TERRAIN OF NORTHEAST LA PAZ...NORTHERN AND EASTERN MARICOPA...AND
SOUTHERN GILA COUNTIES DURING THE AFTERNOON HOURS. THE THUNDERSTORMS
WILL THEN MOVE SOUTH THROUGH THE LATE AFTERNOON AND EVENING
HOURS...POSSIBLY IMPACTING THE GREATER PHOENIX METROPOLITAN AREA.
WITH AMPLE AMOUNTS OF MOISTURE STILL IN THE ATMOSPHERE...FLASH
FLOODING WILL REMAIN A CONCERN WITH ANY THUNDERSTORM WHICH DEVELOPS
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY...WITH A DOWNWARD TREND IN PRECIPITATION CHANCES STARTING
WEDNESDAY. FLASH FLOODING WILL REMAIN A CONCERN WITH ANY
THUNDERSTORM THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-291215-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
511 AM MST SAT JUL 28 2007 /511 AM PDT SAT JUL 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND EVENING ACROSS SOUTHEAST CALIFORNIA. ANY
THUNDERSTORM WHICH DEVELOPS WILL MOVE SLOWLY. COMBINED WITH THE VERY
MOIST AIR IN PLACE ACROSS THE REGION...THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE AMOUNTS OF RAINFALL IN A SHORT AMOUNT OF
TIME. THIS COULD CAUSE LOCALIZED AREAS OF FLASH FLOODING TO DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY...WITH A DOWNWARD TREND IN PRECIPITATION CHANCES STARTING
WEDNESDAY. FLASH FLOODING WILL REMAIN A CONCERN WITH ANY THUNDERSTORM
THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

INIGUEZ

In the hours before

Local storm report, Jul 28, 6:06 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
606 PM MST SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     WICKENBURG              33.97N 112.75W
07/28/2007  M50 MPH          MARICOPA           AZ   TRAINED SPOTTER

&&

KKINCAID

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:33 PM MSTFlash Flood WarningPSRPinal117 min
Jul 28, 5:48 PM MSTSevere Thunderstorm WarningPSRMaricopa72 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.